Cyclosporin-associated nephropathy in patients with autoimmune diseases
- Cite this article as:
- Mihatsch, M.J., Bach, J.F., Coovadia, H.M. et al. Klin Wochenschr (1988) 66: 43. doi:10.1007/BF01713009
- 14 Downloads
Renal biopsy specimens were evaluated from patients with different autoimmune diseases treated with cyclosporin (CyA). Ten biopsies were done before CyA, 10 biopsies after low-dose (<7.5 mg/kg/day, initial dose or mean daily dose within the first month, respectively), and 9 after high-dose (>7.5 mg/kg/day) treatment. Definite chronic CyA nephrotoxicity (cyclosporin-associated arteriolopathy and/or interstitial fibrosis striped form with tubular atrophy) was only present in the initial high-dose group. In this group a significant serum creatinine increase was noted and 8 of the 9 patients were hypertensive. No significant correlation was found between the severity of morphologic lesions and the mean daily dose during total treatment, cumulative dose, and duration of therapy. The morphologic changes in the low-dose group did not differ from the control biopsy specimens before CyA treatment. Based on these results, it can be concluded that major nephrotoxicity can be avoided by initial low CyA doses.
Key wordsCyclosporinNephropathySide effectsAutoimmune disease
Nonsteroidal antiinflammatory drugs
Systemic lupus erythematosus